Virginia, 2010

Hail and Damaging Winds in Virginia, August 5, 2010

August 5, 2010 · NWS LWX · 39 events in 15 counties and zones

A hot and humid air mass remained over Virginia on the 5th. A series of upper-level disturbances in a zonal flow passed through the Mid-Atlantic during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$160,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass remained over Virginia on the 5th. A series of upper-level disturbances in a zonal flow passed through the Mid-Atlantic during this time. Showers and thunderstorms developed during the afternoon and evening hours. There was enough instability from the hot and humid air mass for some thunderstorms to contain damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 12:48 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 5, 12:48 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT THU AUG 5 2010

.SYNOPSIS...
A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THIS EVENING AS HIGH PRESSURE OFF THE COAST MAINTAINS SOUTHERLY TO
SOUTHWESTERLY WINDS IN THE MID-ATLANTIC REGION. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON IN THIS UNSTABLE AIRMASS. A
COLD FRONT WILL MOVE SLOWLY THROUGH THE MID-ATLANTIC REGION EARLY
FRIDAY. HIGH PRESSURE WILL RETURN TO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL
10 PM THIS EVENING.

CURRENT ANALYSIS SHOWS A COLD FRONT MOVING INTO THE OHIO VALLEY
WHILE AN UPPER-LEVEL LOW BUILDS FURTHER SOUTH ACROSS CANADA.
BERMUDA HIGH REMAINS OVER THE ATLANTIC AND A PRESSURE TROUGH AT
THE SURFACE REMAINS OVER OUR CWA.

BERMUDA HIGH OVER THE ATLANTIC CONTINUES TO PUMP IN PLENTY OF
MOISTURE ACROSS THE REGION WITH DEWPOINTS IN THE UPPER 60S AND
70S. WITH SOME SUNSHINE...TEMPERATURES HAVE REACHED THE LOWER AND
MIDDLE 90S ACROSS MOST LOCATIONS...BUT COOLER IN THE MOUNTAINS.

THE HEAT AND HUMIDITY HAS CAUSED MODERATE TO HIGH AMOUNTS OF
INSTABILITY TO DEVELOP THIS AFTERNOON. LATEST MESOANALYSIS
INDICATES AROUND 1500 J/KG OF MLCAPE ACROSS THE NORTH TO NEAR 3000
J/KG ACROSS CENTRAL VIRGINIA. SHEAR PROFILES HAVE STRENGTHENED AS
THE UPPER- LEVEL LOW OVER CANADA CONTINUES TO DROP SOUTH. 0-6KM
SHEAR VALUES AROUND 30 TO 40 KNOTS ARE EXPECTED THIS AFTERNOON.
WINDS WILL REMAIN UNIDIRECTIONAL WITH HEIGHT AND WATER VAPOR
IMAGERY SHOWS MID-LEVEL DRY AIR ADVECTING INTO THE THE REGION THIS
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THE COLD FRONT THIS AFTERNOON AND THEY SHOULD INCREASE IN
COVERAGE AS THE BUILD FURTHER SOUTHEAST AND INTERACT WITH THE
PRESSURE TROUGH LATER THIS AFTERNOON INTO THIS EVENING.

MODERATE TO HIGH INSTABILITY WILL COMBINE WITH THE INCREASING
SHEAR PROFILES FOR THUNDERSTORMS TO BE CAPABLE OF PRODUCING
DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING. HIGH MOISTURE
CONTENT ALSO SUGGESTS THAT THUNDERSTORMS WILL CONTAIN TORRENTIAL
DOWNPOURS...BUT THE QUICK MOVEMENT OF STORMS SUGGESTS THAT
WIDESPREAD FLASH FLOODING IS NOT EXPECTED.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE DURING THE EARLY
AND MIDDLE AFTERNOON HOURS ACROSS THE NORTHERN AND WESTERN
CWA...AND LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE
SOUTHEASTERN PORTIONS OF THE AREA.

TSTM COMPLEX WILL BE EXITING FCST AREA EARLY TNGT. THE COLD FRONT
WILL MOVE INTO THE REGION OVERNIGHT...BUT LITTLE FORCING ALONG THE
FRONT COMBINED WITH DRY AIR ADVECTION FROM THE WEST WILL LIKELY
KEEP THINGS DRY OVERNIGHT. THE ONE EXCEPTION MAY BE ACROSS THE
VIRGINIA PIEDMONT INTO LOWER SOUTHERN MARYLAND WHERE T-STORMS MAY
HANG AROUND JUST AFTER MIDNIGHT.

&&

.SHORT TERM /FRIDAY/...
THE COLD FRONT WILL SLOWLY PASS TO OUR SOUTH FRIDAY AND HIGH
PRESSURE WILL BUILD TOWARD THE REGION FROM THE OHIO VALLEY. A
WEST-NORTHWEST DOWNSLOPING FLOW ALONG WITH SUNSHINE WILL CAUSE MAX
TEMPS TO TOP OFF IN THE LOWER 90S ACROSS MOST LOCATIONS...BUT IT
WILL TURN OUT LESS HUMID.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE BUILDS INTO THE MID ATLANTIC FRIDAY NIGHT AND
SATURDAY. SATURDAY IS EXPECTED TO BE A DRY DAY...WITH RELATIVELY LOW
DEWPOINTS /50S/. HIGH PRESSURE THEN MOVES OFF THE COAST BY
SUNDAY...AND RETURN FLOW WILL RE-ESTABLISH ITSELF WITH DEWPOINTS
LIKELY INCREASING BACK INTO THE 60S SUNDAY AND SUNDAY NIGHT. DESPITE
MOISTURE INCREASE...LACK/WEAK TRIGGER MEANS THAT WE WILL CONTINUE
THE DRY FORECAST PER THE NAM EVEN THROUGH THE GFS INDICATES POSSIBLE
CONVECTION DEVELOPING NEAR/WEST OF THE BLUE RIDGE.

UPPER HEIGHTS RISE FURTHER EARLY NEXT WEEK...WHICH WILL ALLOW THE
HEAT TO REBUILD. WILL HAVE TO WATCH THE NORTHEAST PERIPHERY OF THE
UPPER RIDGE AS ANY MESOSCALE SYSTEM COULD RIDE AROUND THE EDGE AND
AFFECT THE CWA. HOWEVER...CONFIDENCE IN THIS OCCURRING IS LOW ATTM
AND WILL KEEP THE EARLY WEEK FORECAST DRY AND HOT.

MODELS INDICATES HEIGHTS DROPPING TOWARD THE MID TO LATE WEEK AND
THE POSSIBILITY OF A FRONT MOVING THROUGH. THUS WILL HAVE CHANCES OF
CONVECTION BACK IN THE FORECAST...HIGHER ON THURSDAY IF A FRONTAL
BOUNDARY IS IN THE AREA AT THAT TIME.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF A
COLD FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH
REDUCED VSBYS DUE TO TORRENTIAL DOWNPOURS.

THE COLD FRONT WILL PASS THROUGH OVERNIGHT INTO FRIDAY. A BRIEF
PERIOD OF MVFR VSBYS ARE POSSIBLE EARLY FRIDAY MORNING. WEST-
NORTHWEST WINDS WILL GUST AROUND 15 KNOTS FRIDAY BEHIND THE
FRONT.

HIGH PRESSURE WILL COVER THE REGION THIS WEEKEND AND INTO EARLY NEXT
WEEK FOR NO SIGNIFICANT WEATHER. A COLD FRONT WILL APPROACH DURING
THE MID WEEK.

&&

.MARINE...
PRIMARY IMPACT ON WATERS THIS AFTERNOON INTO THIS EVENING WILL BE
THUNDERSTORMS. SPECIAL MARINE WRNGS ARE LKLY AS CNVCTN WILL BE
CAPABLE OF DMGG WIND GUSTS. TORRENTIAL DOWNPOURS IN CONVECTION
WILL REDUCE VISIBILITY BELOW 2 MILES AT TIMES.

A COLD FRONT WILL PASS THROUGH THE WATERS LATE TONIGHT INTO
FRIDAY. WEST-NORTHWEST WINDS MAY APPROACH SCA CRITERIA LATER
FRIDAY MORNING AND AFTERNOON...BUT HAVE GUSTS CAPPED AROUND 15
KNOTS FOR NOW DUE TO THE RELATIVELY COOLER WATERS.

HIGH PRESSURE BUILDS OVER THE THE WATERS THIS WEEKEND AND THEN
PUSHES OFF THE COAST EARLY NEXT WEEK. A COLD FRONT WILL APPROACH
DURING THE MID WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

LASORSA/PELOQUIN
Hazardous weather outlook, Aug 5, 12:33 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
133 PM EDT THU AUG 5 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
133 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WBCWCNLWX/ FOR FURTHER DETAILS.

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE OUTLOOK AREA.
HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
133 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WBCWCNLWX/ FOR FURTHER DETAILS.

A HEAT ADVISORY IS IN EFFECT THURSDAY FOR AREAS EAST OF THE BLUE
RIDGE MOUNTAINS. HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Local storm report, Aug 5, 11:18 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     YELLOW SPRING           39.18N  78.51W
08/04/2010                   HAMPSHIRE          WV   NEWSPAPER

            2 MOBILE HOMES DESTRYD

&&

EVENT NUMBER LWX1000767

CAS
Special weather statement, Aug 5, 12:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT THU AUG 5 2010

VAZ021-025-051745-
HIGHLAND VA-AUGUSTA VA-
115 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND AND AUGUSTA COUNTIES...

AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF WILLIAMSVILLE...MOVING EAST AT 25 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3823 7963 3822 7914 3790 7916 3809 7949
      3811 7949 3813 7946 3816 7945 3821 7963
TIME...MOT...LOC 1716Z 285DEG 20KT 3811 7954

JRK
Special weather statement, Aug 5, 12:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT THU AUG 5 2010

VAZ025-026-051815-
AUGUSTA VA-ROCKINGHAM VA-
138 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA AND ROCKINGHAM COUNTIES...

AT 138 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF BRIDGEWATER TO 3 MILES NORTH OF
CHRISTIAN TO 3 MILES WEST OF CRAIGSVILLE...MOVING EAST AT 25 MPH.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3815 7945 3817 7946 3824 7933 3844 7906
      3842 7860 3814 7886 3792 7921 3809 7949
      3811 7949
TIME...MOT...LOC 1738Z 285DEG 22KT 3837 7901 3822 7920
          3809 7942

JRK
Special weather statement, Aug 5, 12:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT THU AUG 5 2010

VAZ027-028-030-031-501-051815-
NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA-
148 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...WARREN...
SHENANDOAH...CLARKE AND FREDERICK COUNTIES...

AT 149 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLARY...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3917 7792 3901 7797 3896 7796 3898 7840
      3910 7840
TIME...MOT...LOC 1749Z 270DEG 28KT 3904 7831

JRK
Special weather statement, Aug 5, 1:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT THU AUG 5 2010

VAZ029-039-040-051-051845-
MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-
211 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS TO AFFECT MADISON...CULPEPER...PAGE AND
RAPPAHANNOCK COUNTIES...

AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
IDA...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3872 7805 3844 7804 3855 7856 3865 7854
TIME...MOT...LOC 1812Z 271DEG 24KT 3859 7844

JRK

The radar

The Sterling radar (KLWX), 135 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Rockingham

When
August 5, 1:15 PM EST
Where
Rockingham County, 1.35 mi SW of Massanetta Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.389, -78.851

Quarter size hail was reported about three miles east of Pleasant Valley.

Thunderstorm Wind, Rockingham

When
August 5, 1:20 PM EST
Where
Rockingham County, 1.49 mi SW of Massanetta Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.386, -78.851

Trees were down at Spaders Church Road and Port Republic Road.

Thunderstorm Wind, Fauquier

When
August 5, 1:35 PM EST
Where
Fauquier County, 3.99 mi NNE of Rectortown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
38.970, -77.812

Numerous limbs and trees of six inches in diameter were down along route 713 south of Route 50.

Thunderstorm Wind, Loudoun

When
August 5, 1:42 PM EST
Where
Loudoun County, 1.62 mi E of Middleburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.971, -77.740

Trees were down just north of Middleburg.

Thunderstorm Wind, Fauquier

When
August 5, 1:46 PM EST
Where
Fauquier County, 3.02 mi NW of Halfway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.950, -77.771

A large tree was down on Zulla Road just south of Route 50.

Thunderstorm Wind, Rappahannock

When
August 5, 1:50 PM EST
Where
Rappahannock County, 1.36 mi W of Roundhill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.571, -78.195

A tree was down on Quaintance Road.

Thunderstorm Wind, Greene

When
August 5, 1:53 PM EST
Where
Greene County, 0.45 mi W of Standardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.300, -78.438

A few trees were down in Stanardsville.

Thunderstorm Wind, Culpeper

When
August 5, 1:58 PM EST
Where
Culpeper County, 0.81 mi N of Boston
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.541, -78.128

Multiple trees were down along Sperryville Pike near Slate Mills road.

Thunderstorm Wind, Culpeper

When
August 5, 2:00 PM EST
Where
Culpeper County, 1.98 mi NE of Boston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.549, -78.103

A tree was down on Hazeland Lane.

Thunderstorm Wind, Culpeper

When
August 5, 2:04 PM EST
Where
Culpeper County, 0.31 mi NE of Reva
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.503, -78.126

A tree was down on Griffinsburg Road.

Thunderstorm Wind, Culpeper

When
August 5, 2:05 PM EST
Where
Culpeper County, 1.86 mi NE of Cordova
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.552, -78.010

A tree was down on Dutch Hollow Road.

Thunderstorm Wind, Fairfax

When
August 5, 2:14 PM EST
Where
Fairfax County, 2.26 mi WSW of Johnsons Corner
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.790, -77.490

A wind gust of 60 mph was reported in Sudley.

Thunderstorm Wind, Fairfax

When
August 5, 2:18 PM EST
Where
Fairfax County, 1.09 mi SE of Vienna
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.890, -77.254

Trees were down at the Vienna Woods Pool.

Thunderstorm Wind, Fairfax

When
August 5, 2:24 PM EST
Where
Fairfax County, 1.37 mi S of Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.780, -77.272

Large branches were snapped along Route 644 from Burke to Springfield.

Thunderstorm Wind, Fairfax

When
August 5, 2:25 PM EST
Where
Fairfax County, 0.91 mi S of Chesterbrook Gardens
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.887, -77.201

A tree fell onto a home and car on the 700 Block of Tower Street. Two residents were injured.

Thunderstorm Wind, Arlington

When
August 5, 2:32 PM EST
Where
Arlington County, 0.88 mi SW of Arlington
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.870, -77.140

A large tree was down near Baileys Crossroads.

Thunderstorm Wind, Arlington

When
August 5, 2:35 PM EST
Where
Arlington County, 2.19 mi SSW of Rosslyn
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.852, -77.098

A large tree was down and it blocked South Stafford Street in Shirlington.

Thunderstorm Wind, Arlington

When
August 5, 2:38 PM EST
Where
Arlington County, 1.18 mi W of Rosslyn
Measured
60 kt (69 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.879, -77.102

A wind gust of 69 mph was measured in northwest Arlington.

Thunderstorm Wind, Alexandria (C)

When
August 5, 2:40 PM EST
Where
Alexandria (C) County, 0.77 mi NNW of Potomac Yard
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.840, -77.085

A wind gust of 60 mph was measured at the intersection of 395 and Quaker Lane.

Thunderstorm Wind, Alexandria (C)

When
August 5, 2:40 PM EST
Where
Alexandria (C) County, 1.75 mi E of Alexandria
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.821, -77.048

Windows were blown out of a coffee shop and trees 20-30 feet tall were down on Slaters Lane.

Thunderstorm Wind, Alexandria (C)

When
August 5, 2:40 PM EST
Where
Alexandria (C) County, 0.5 mi E of Potomac Yard
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.831, -77.071

Trees and power lines were down on Monticello Boulevard.

Thunderstorm Wind, Alexandria (C)

When
August 5, 2:40 PM EST
Where
Alexandria (C) County, 1.94 mi E of Alexandria
Measured
75 kt (86 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.822, -77.044

Trees were down on George Washington Parkway forcing its closer near Slaters Lane.

Thunderstorm Wind, Arlington

When
August 5, 2:40 PM EST
Where
Arlington County, 2.14 mi SSW of Rosslyn
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
38.850, -77.090

Fifty trees were down in the Fairlington sections of Arlington.

Thunderstorm Wind, Alexandria (C)

When
August 5, 2:40 PM EST
Where
Alexandria (C) County, 0.96 mi E of Alexandria
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.821, -77.062

Numerous trees were down in the Del Ray section of Alexandria.

Thunderstorm Wind, Arlington

When
August 5, 2:41 PM EST
Where
Arlington County, 2.19 mi SSW of Rosslyn
Measured
60 kt (69 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.850, -77.094

Numerous large branches were down near Barcroft. A piece of siding was also torn off a house.

Thunderstorm Wind, Alexandria (C)

When
August 5, 2:42 PM EST
Where
Alexandria (C) County, 0.87 mi ESE of Alexandria
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.814, -77.066

A wind gust of 67 mph was measured in Alexandria.

Thunderstorm Wind, Arlington

When
August 5, 2:42 PM EST
Where
Arlington County, 2.14 mi SSW of Rosslyn
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -77.090

A wind gust of 66 mph was reported near Barcroft.

Thunderstorm Wind, Arlington

When
August 5, 2:45 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

A wind gust of 59 mph was reported at Reagan National Airport.

Hail, Spotsylvania

When
August 5, 3:10 PM EST
Where
Spotsylvania County, 1.11 mi SSW of Wilderness Corner
Measured
1 in hail
Reported by
Public
Coordinates
38.306, -77.711

Quarter sized hail was reported on Stockade Drive near Cookstown.

Thunderstorm Wind, Nelson

When
August 5, 3:20 PM EST
Where
Nelson County, 1.76 mi NE of Norwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.670, -78.810

Numerous trees were down east of Gladstone to Shipman.

Hail, Spotsylvania

When
August 5, 3:22 PM EST
Where
Spotsylvania County, 0.77 mi NNW of Chancellor
Measured
1.25 in hail
Reported by
Public
Coordinates
38.280, -77.607

Half dollar sized hail was reported on Elmwood Drive near Chancellorsville.

Thunderstorm Wind, Augusta

When
August 5, 3:25 PM EST
Where
Augusta County, 0.73 mi WSW of Churchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.226, -79.162

A tree was down on the road near Churchville.

Thunderstorm Wind, Staunton (C)

When
August 5, 3:25 PM EST
Where
Staunton (C) County, 0.74 mi NE of Staunton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.159, -79.062

Two trees were down in the northwestern portion of Staunton.

Hail, Spotsylvania

When
August 5, 3:28 PM EST
Where
Spotsylvania County, 1.23 mi SW of Five Mile
Measured
1 in hail
Reported by
Public
Coordinates
38.269, -77.568

Quarter size hail was reported near Chancellorsville.

Hail, Spotsylvania

When
August 5, 3:30 PM EST
Where
Spotsylvania County, 1.31 mi S of Five Mile
Measured
1 in hail
Reported by
Public
Coordinates
38.261, -77.546

Quarter size hail was reported near near Fredericksburg.

Thunderstorm Wind, Loudoun

When
August 5, 4:13 PM EST
Where
Loudoun County, 1.14 mi ENE of Dover
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.976, -77.650

Trees were down along Route 50 near Aldie.

Thunderstorm Wind, Charlottesville (C)

When
August 5, 4:20 PM EST
Where
Charlottesville (C) County, 0.54 mi NW of Charlottesville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.036, -78.507

Several trees were down in the western parts of Newcomb Hall.

Thunderstorm Wind, Charlottesville (C)

When
August 5, 4:22 PM EST
Where
Charlottesville (C) County, 0.93 mi ENE of Charlottesville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.037, -78.486

Multiple trees were down across the county.

Thunderstorm Wind, Orange

When
August 5, 4:54 PM EST
Where
Orange County, 1.19 mi NW of Thornhill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.164, -77.993

Large tree limbs were down near the intersection of Marquis Road and Double W. Farm Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255361, 255360, 255019, 255021, 255020, 255014, 255022, 255015, 255016, 255017, 255018, 255023, 255026, 255024, 255025, 255028, 255027, 255029, 255030, 255031, 255033, 255035, 255037, 255038, 255039, 255040, 255041, 255042, 255330, 255353, 255332, 255354, 255355, 255333, 255334, 255356, 255357, 255358, 255359.